Thunderstorm Wind, Itasca
- When
- August 13, 11:15 PM CST to 11:17 PM CST
- Where
- Itasca County, 0.83 mi SE of Marcell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.590, -93.690
A few trees were downed by the storm.
A line of thunderstorms developed the evening of the 13th across the eastern Dakotas and pushed east overnight into northern Minnesota. While storms weakened during the early morning hours, a few reports of downed trees were received in Itasca and Crow Wing counties as the storms pushed east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A line of thunderstorms developed the evening of the 13th across the eastern Dakotas and pushed east overnight into northern Minnesota. While storms weakened during the early morning hours, a few reports of downed trees were received in Itasca and Crow Wing counties as the storms pushed east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 13, 8:28 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 928 PM CDT Thu Aug 13 2020 .UPDATE... Issued at 928 PM CDT Thu Aug 13 2020 Strong to severe thunderstorms were occurring over far western Minnesota as of 0225Z. A very unstable airmass is in place with MLCAPE values from 2500-4000 J/KG over or near the western half of the Northland. However, the effective shear has been limited over our area to 20 to 25 knots. Although the 925mb winds are forecast to increase some, the stronger values are forecast to occur further east of the storms. The CAMs have been too fast moving the storms into our area and they look to remain mainly west through 03Z-04Z then they should develop/move east after that. Given the instability, severe storms will be possible with damaging wind the main threat but hail would also be possible given the instability and steeper mid-upper level lapse rates seen in the 00Z KINL sounding. In addition to the severe threat will be very heavy rain as the storms have been moving over the same areas. The CAMs suggest the eventual development of a line but confidence in if and how fast the line will move is low. There is some agreement that the storms will decrease in intensity as they move into far eastern Minnesota late tonight. && .SHORT TERM...(This evening through Friday night) Issued at 403 PM CDT Thu Aug 13 2020 Showers and thunderstorms are likely to initiate farther west in northwest MN this afternoon and move into the Northland late this evening into tonight. A warm front started to lift across the CWA this morning, which increased both surface temperatures and dewpoints. This increase in both temperature and moisture has helped the atmosphere to destabilize this afternoon indicated by model MLCAPE that has been exceeding 3000 J/kg over northwest MN. Closer to our CWA, MLCAPE has also been impressive, with 2500-3000 J/kg across much of NE MN. While instability isn't in short supply today, shear has been less than favorable. 0-6 km bulk shear over the Northland will likely only be 10-20 knots. The better environment shear wise is in NW MN, where bulk shear is between 30-40 knots. Strong to severe thunderstorms move into the CWA this evening with timing being likely after 02z. While the environment over the CWA is shear starved, the strengthening of a LLJ at 850mb to 40 knots will likely sustain the storms as they move into our area. The primary hazard associated with these storms will be damaging winds, as CAMs are suggesting individual cells coming together into a linear storm mode as they move into the northwest portion of the CWA. A slight risk for large hail and QLCS tornadoes will also be possible, given the large amount of instability and 0-1 km SRH values exceeding 150 m2/s2. A brief break in the action comes Friday morning, as the main line of showers and thunderstorms dissipate. Lingering showers and isolated thunderstorms will be possible in the Arrowhead region throughout the day tomorrow. Otherwise, expect another warm and humid day. Another chance of strong to severe thunderstorms is likely for tomorrow afternoon and evening as a cold front and longwave trough approach the CWA. Instability is expected to increase in the afternoon, with over 2000 J/kg of MLCAPE possible. The shear environment will also be better, with 30-40 knots of 0-6 km bulk shear likely. Multiple severe hazards are possible tomorrow, with damaging winds, large hail, and a few tornadoes possible. The risk of tornadoes will be primarily confined to the Brainerd Lakes area and is dependent on if discrete cells can form. CAMs are hinting towards a line of severe convection forming along the cold front, with timing being after 20z. This line of storms is likely to weaken as it moves into NW WI where instability and shear are more marginal. .LONG TERM...(Saturday through Thursday) Issued at 403 PM CDT Thu Aug 13 2020 Following the passage of the cold front, temperatures will return to the 70s, along with a reduction in humidity. A slight chance for a few lingering showers and isolated thunderstorms will be possible Saturday afternoon along the northern half of the Arrowhead. Otherwise, expect next week to be cooler and dry as a longwave trough remains over the eastern half of the US. The next chance of rain arrives next week Thursday, as a shortwave trough moves over the area. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 640 PM CDT Thu Aug 13 2020 A warm front stretched from far northwest Minnesota east then southeast into western Wisconsin this evening with a cold front and area of low pressure in the Dakotas. A moist and very unstable airmass has developed across the Northland and there have been some attempts for stronger showers and a thunderstorm to develop across northern Minnesota. The stronger storms were occurring in western Minnesota closer to the frontal boundaries. We expect a mix of low VFR and MVFR ceilings in northern Minnesota through tonight with thunderstorms increasing in coverage. Some of the storms could be severe over northern Minnesota with damaging wind and hail the main threats. Frequent lightning and very heavy rain will also be possible. The guidance is still somewhat mixed on timing of the storms and we used a blend of the CAMs for now and will update as confidence increases. A low level jet will increase in strength tonight and will lead to increasing showers/storms but also some wind shear in spots. There are some indications that showers/storms will continue for much of the night, mainly over northern Minnesota due to the low level jet with them not decreasing until mid to late Friday morning. The cold front will still have to move through the region Friday into Friday night and more strong to severe storms will be possible then. Gusty southerly winds will occur ahead of the front Friday as well. && .MARINE... Issued at 928 PM CDT Thu Aug 13 2020 Chances for showers and thunderstorms will increase later tonight, after midnight. A few storms late tonight into early Friday morning may be severe. Easterly winds tonight will be from 10 to 15 knots with some higher gusts with them remaining easterly for much of western Lake Superior into most of Friday. The wind will veer to southerly for all areas Friday night and be from 10 to around 15 knots with higher gusts. Another round of showers and thunderstorms are possible Friday evening. A few storms Friday evening may be severe, with strong and gusty winds, large hail, and heavy rainfall being the primary hazards. Winds and waves will be higher in and near any thunderstorms tonight into Friday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 65 82 57 77 / 60 70 80 10 INL 63 80 52 77 / 70 60 60 10 BRD 67 83 53 77 / 70 50 50 0 HYR 64 85 58 77 / 20 20 80 10 ASX 65 87 60 79 / 30 20 70 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Melde SHORT TERM...Unruh/Huyck LONG TERM...Unruh/Huyck AVIATION...Melde MARINE...Unruh/Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 728 PM CDT Thu Aug 13 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 728 PM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Chances for strong to severe thunderstorms will return to portions of northern Minnesota later this evening and overnight, starting around or after 9 PM over western parts of the Northland. The main threats will be damaging winds up to 70 MPH, large hail, and heavy rainfall that may lead to localized flash flooding. Areas most likely to see severe weather will be along and west of a line from Crane Lake, MN to Walker, MN but the threat will extend east to far western Lake Superior. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More chances for strong to severe thunderstorms will be possible Friday afternoon and evening across most of northeast Minnesota and into northwest Wisconsin. The main hazards will be damaging winds, large hail, and heavy rainfall that may lead to flash flooding. One or two tornadoes will also be possible, mainly over east-central into north-central Minnesota. Chances of thunderstorms will linger into Saturday. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight. LSZ121-140>148-141200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 728 PM CDT Thu Aug 13 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Chances of thunderstorms will be possible later tonight. Some strong to severe storms will be possible, with strong winds and large hail being the main threats, along with frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More chances of strong to severe thunderstorms are possible for Friday, particularly in the afternoon and evening hours. Strong winds and large hail will be the main threats, along with frequent lightning. Chances of thunderstorms will linger into Saturday. Severe weather is not anticipated. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
942 PM CDT Thu Aug 13 2020
MNZ010-140300-
Koochiching-
942 PM CDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...
At 941 PM CDT, a strong thunderstorm was 16 miles northeast of
Waskish, moving northeast at 30 mph.
Penny size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.
This storm will remain over mainly rural areas of west central
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4823 9425 4829 9439 4850 9424 4848 9407
4835 9395
TIME...MOT...LOC 0241Z 218DEG 25KT 4832 9425
JDSSpecial Weather Statement
National Weather Service Duluth MN
1006 PM CDT Thu Aug 13 2020
MNZ010-140330-
Koochiching-
1006 PM CDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
At 1006 PM CDT, a strong thunderstorm was 11 miles south of
Birchdale, or 30 miles west of International Falls, moving northeast
at 35 mph.
Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
frequent cloud-to-ground lightning can be expected with this storm.
This storm will be near...
Manitou and Loman around 1025 PM CDT.
Other locations impacted by this storm include Indus.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4863 9393 4863 9384 4858 9381 4852 9381
4851 9374 4835 9402 4847 9422 4865 9401
TIME...MOT...LOC 0306Z 222DEG 30KT 4847 9405
HuyckSpecial Weather Statement
National Weather Service Duluth MN
1023 PM CDT Thu Aug 13 2020
MNZ010-018-140330-
Koochiching-North Itasca-
1023 PM CDT Thu Aug 13 2020
...A LINE OF STRONG THUNDERSTORMS APPROACHING NORTHWESTERN ITASCA
AND SOUTHWESTERN KOOCHICHING COUNTIES...
At 1022 PM CDT, strong thunderstorms was located over western
Beltrami County, generally along a line extending from Lower Red
Lake, to near Little Rock, to 8 miles south of Red Lake, to 10 miles
northwest of Wilton, to near Shevlin, and moving east at 50 mph.
These storms are capable of producing damaging wind gusts to 70 mph
and nickel-size hail. Should the storms maintain their strength,
warnings will likely be needed before 11 PM.
These storms will remain over mainly rural areas of southwestern
Koochiching and northwestern North Itasca Counties, including the
following locations... Orth, Decker Lake, Dixon Lake and Rosy.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north-central Minnesota.
LAT...LON 4838 9442 4821 9413 4801 9402 4775 9410
4750 9434 4749 9442
TIME...MOT...LOC 0320Z 249DEG 43KT 4793 9522 4782 9508 4776 9507 4764
9508 4751 9523
HuyckThe Duluth radar (KDLH), 140 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were downed by the storm.
Several trees were blown down during the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916913, 916912, 916914.